Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Apr 2, 2024, 2:50 PM CDT for 7 counties in Iowa; 7 counties in Minnesota. It took effect at Apr 3, 2024, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 2:50 PM CDT (19:50 UTC)
- In effect from
- Apr 3, 2024, 7:00 AM CDT
- Expired
- Apr 3, 2024, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624 WWUS73 KFSD 021950 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD Issued by National Weather Service Aberdeen SD 250 PM CDT Tue Apr 2 2024 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-030400- /O.NEW.KFSD.WI.Y.0004.240403T1200Z-240404T0000Z/ Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Including the cities of Hartley, Arnolds Park, Hendricks, Ida Grove, Spirit Lake, Spencer, Cherokee, Jackson, Fulda, Sheldon, Battle Creek, Ivanhoe, Slayton, Pipestone, Mountain Lake, Lakefield, Lake Benton, Marshall, Storm Lake, Worthington, Sibley, Milford, Holstein, Tyler, Windom, and Sanborn 250 PM CDT Tue Apr 2 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY... * WHAT...North winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...From 7 AM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SRF
3 follow-up statements
574 WWUS73 KFSD 030240 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 940 PM CDT Tue Apr 2 2024 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-031100- /O.CON.KFSD.WI.Y.0004.240403T1200Z-240404T0000Z/ Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Including the cities of Fulda, Sheldon, Arnolds Park, Jackson, Worthington, Tyler, Spencer, Windom, Battle Creek, Pipestone, Hendricks, Slayton, Cherokee, Holstein, Lakefield, Mountain Lake, Ida Grove, Sibley, Hartley, Spirit Lake, Marshall, Ivanhoe, Sanborn, Storm Lake, Milford, and Lake Benton 940 PM CDT Tue Apr 2 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...From 7 AM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IG
758 WWUS73 KFSD 030831 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 331 AM CDT Wed Apr 3 2024 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-031800- /O.CON.KFSD.WI.Y.0004.240403T1200Z-240404T0000Z/ Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Including the cities of Hartley, Worthington, Storm Lake, Hendricks, Cherokee, Mountain Lake, Spirit Lake, Marshall, Milford, Tyler, Holstein, Pipestone, Spencer, Lakefield, Sheldon, Arnolds Park, Windom, Ivanhoe, Ida Grove, Fulda, Battle Creek, Lake Benton, Slayton, Jackson, Sanborn, and Sibley 331 AM CDT Wed Apr 3 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...From 7 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dux
712 WWUS73 KFSD 031545 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1045 AM CDT Wed Apr 3 2024 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097- 032345- /O.CON.KFSD.WI.Y.0004.000000T0000Z-240404T0000Z/ Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, Cherokee, Storm Lake, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, and Pipestone 1045 AM CDT Wed Apr 3 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 2, 2:50 PM CDT, 0 minutes earlier. Its key messages:
- Scattered showers this afternoon and evening along and east of I-29 could produce small hail and gusty winds; however, risk is low.
- Dry conditions and warming temperatures prevail Wednesday through Saturday. Northwest wind gusts to 45 mph are expected for southwest MN and northwest IA on Wednesday, then southwest winds gust up to 45 mph are possible across all of the region on Saturday.
- Rain chances return Saturday night (60-80%), with perhaps a few thunderstorms possible by Sunday evening.
Area forecast discussion, Apr 2, 2:50 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
250 PM CDT Tue Apr 2 2024
.KEY MESSAGES...
- Scattered showers this afternoon and evening along and east of
I-29 could produce small hail and gusty winds; however, risk
is low.
- Dry conditions and warming temperatures prevail Wednesday
through Saturday. Northwest wind gusts to 45 mph are expected
for southwest MN and northwest IA on Wednesday, then southwest
winds gust up to 45 mph are possible across all of the region
on Saturday.
- Rain chances return Saturday night (60-80%), with perhaps a
few thunderstorms possible by Sunday evening.
&&
.DISCUSSION...
Issued at 247 PM CDT Tue Apr 2 2024
Windy conditions are expected to continue over the next 24
hours, as a 992mb surface low near Chicago becomes reinforced
tonight into Wednesday by a shortwave currently seen on WV
imagery along the ND/SD/MN borders. Before that occurs, the
shortwave will lead to some showers along and to the east of the
I-29 corridor later this afternoon into tonight. Already seeing
those showers upstream in eastern ND and northwest MN with the
shortwave and mid-level LRs around 7C/km helping to produce the
existing showers in that area. Not a whole lot of instability
available (MUCAPE values generally around 100-250 J/kg per SPC
MesoA in the clearing ahead of the shortwave), but seeing some
very weak indications in HREF members of a potential lightning
strike with the showers. The primary concern will be the gusty
winds accelerated from any showers and aided by the dry sub-
cloud layer. Would expect an occasional gust exceeding 40 or
45mph with any stronger shower. Finally, as diurnal heating is
lost and temperatures cool, wetbulb zero values start to fall
below 1kft, which could lead to some snow mixing in, if ice
nucleation occurs within the showers.
Clouds will continue to thicken this evening with the
shortwave, low level moisture, and period of cold air advection.
The moisture will stick around into the first half of the
morning before drier low level air arrives and gradually
diminishes the clouds towards the afternoon. The primary concern
for later tonight into Wednesday will be the strong winds. The
previously mentioned shortwave diving south- southeast across
the area this evening will merge with the system lifting
northeast through the central Plains and will expand the
coverage of the system (with only minor movement) over the lower
Great Lakes and Ohio River Valley region for Tonight into
Thursday. This will lead to a tighter pressure gradient over the
region on Wednesday, due to the 1023mb Canadian surface ridge
building into the western Dakotas. Thus, with the tight gradient
and good mixing, would expect wind gusts around advisory level
in southwest MN and portions of northwest IA during the day
tomorrow. That matches up fairly well with the EC-Ens EFI values
of 0.6-0.8, with higher values the farther east you go. Looking
at the EC-Ens gusts for several locations in southwest MN and
northwest IA, gusts are in the 40-50mph range, which matches the
deterministic models in Bufkit (mixing to around 850-775mb and
mean/max gusts in the 35-40kt range). Thus, in coordination
neighboring offices to the east, have added in a Wind Advisory
for the daytime hours on Wednesday for portions of MN/IA.
We'll then transition to a warm/dry period as the upper flow
pattern takes on a more highly amplified tone on Thursday with a
couple of upper lows located across the eastern and western
United States while an upper ridge sets up across the nation's
mid-section. The upper ridge will make slow and steady progress
across the Plain states through the end of the work week as the
western CONUS upper low shifts onshore across California and
into the Great Basin. This will lead to a steady modifying trend
in temperatures across central and eastern South Dakota and
western Minnesota. With dry conditions prevailing through the
end of the week, daytime highs are expected to climb into the
50s and 60s through the first half of the weekend. A tightening
pressure gradient across the Plains by Friday into Saturday will
lead to strengthening south to southeast winds.
Both deterministic and ensemble guidance remains in fair
agreement on how to handle the western CONUS upper low. Models
bring this system out into portions of the Central and Northern
Plains this weekend. There remains some placement differences
between the GFS/ECMWF/CMC and their ensemble counterparts.
However, each shows increased chances for precipitation across
South Dakota and Minnesota by late Saturday through Sunday and
into Monday. Placement and timing differences on the track of
the low will have a play on how much precipitation does fall and
who sees more versus other locales. At this point, temperatures
do look to remain warm enough for everything to fall as rain.
Cooler temperatures will return as this system moves through,
but it looks like they rebound again late in the period as this
storm departs.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1126 AM CDT Tue Apr 2 2024
Scattered showers are expected to develop mainly east of I-29 in
southwest MN and northwest IA from about 21z through 3z. These
showers will be capable of producing strong wind gusts around 50
mph as well as very small hail. MVFR ceilings will be possible
within these showers, as well as later tonight into Wednesday
morning. These ceilings may extend west towards highway 81.
Northerly winds will also be a concern with gusts outside of any
showers around 40 mph this afternoon. Overnight gusts will be
close to 30 mph, but late tonight into Wednesday morning gusts
will likely again approach 45 mph, especially near and east of
I-29.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Wind Advisory from 7 AM to 7 PM CDT Wednesday for MNZ071-072-
080-081-089-090-097.
IA...Wind Advisory from 7 AM to 7 PM CDT Wednesday for IAZ002-003-
013-014-021-022-032.
NE...None.
&&
DISCUSSION...SRF/RV
AVIATION...08Hazardous weather outlook, Apr 2, 4:40 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 440 AM CDT Tue Apr 2 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-030945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 440 AM CDT Tue Apr 2 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Breezy northwesterly winds today may gust to 40 mph. Scattered showers east of I-29 today could produce small hail and wind gusts to 50 mph; however, this risk is very low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Breezy and dry conditions along with warming temperatures will lead to elevated fire concerns later this week into the weekend. Winds may gust to 45 mph Wednesday and again Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.